Wyoming, 2020Avalanche and Damaging Wind in Wyoming, August 25, 2020
August 25, 2020 · NWS RIW · 2 events in 2 counties and zones
A combination of a shortwave moving across Montana, favorable jet dynamics and large dew point depressions brought some high based thunderstorms that brought strong wind gusts to portions of the area. Wind gusts of 61 mph were reported at the Jackson Hole Airport and the Sweetwater County Airport.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A combination of a shortwave moving across Montana, favorable jet dynamics and large dew point depressions brought some high based thunderstorms that brought strong wind gusts to portions of the area. Wind gusts of 61 mph were reported at the Jackson Hole Airport and the Sweetwater County Airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 25, 1:28 PM MST, 4 hours 8 minutes earlier.
Area forecast discussion, Aug 25, 1:28 PM MST, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
228 PM MDT Tue Aug 25 2020
.SHORT TERM...This Afternoon through Wednesday Night
Shortwave moving through central Idaho into southwest Montana
has helped to produce isolated convection across northwest
Wyoming Tuesday afternoon. Right-entrance region of a 250mb 80kt
jet will provide additional dynamical support for this general
area into the evening hours as the next shortwave over northeast
Nevada tracks toward the region. There remains enough moisture
rotating north around the Four Corners high to generate convective
development off the Uinta Mountains and into southwest Wyoming
through this evening. The Nevada shortwave will track northeast
and into the forecast area tonight. This feature along with weak
jet support will keep at least light showers lingering across the
northwest and north all night. Low temperatures will remain warm
after a hot day and overnight cloud cover.
The 500mb ridge associated with the Four Corners high will slowly
flatten in response to the shortwaves riding through the flow.
Another series of shortwaves will track across northwest and
northern Wyoming Wednesday, with another round of convection in
store. CAPE of 700-1000 J/kg, jet energy, and continued warm
temperatures will aid instability and perhaps a few stronger storms.
Main hazard will be gusty outflow wind, although temperature-dew
point spreads will not be as great Wednesday afternoon. Orientation
of the upper flow should lead to a better chance for convection
across the far north, including the Bighorn Basin late Wednesday
afternoon and evening. There will be drier air advecting into the
southwest, so expect less coverage along the I-80 corridor on
Wednesday. A weak frontal boundary will slip south across locations
east of the Continental Divide Wednesday. Therefore, although
temperatures will remain above normal, Wednesday highs may be 3-5
degrees cooler than Tuesday. There will be an afternoon westerly
wind across southwest Wyoming, but speeds will only be 10-20 mph.
Wednesday night will remain warm with lingering showers across
the northern-third of the forecast area. Weak northerly surface
flow will be in place east of the Continental Divide.
.LONG TERM...Thursday through Tuesday
An unsettled weather pattern is in place across the western
sections to begin the extended forecast period. The GFS and ECMWF
models indicate that a west and southwest flow will be the
focusing mechanism for bringing pieces of shortwave energy into
the western sections of the state through Thursday. A weak cold
front is also progged by the models to shift southeast through the
forecast area from northwest to southeast by 00Z Friday. In
advance of the frontal boundary and across the west and northwest,
increasing Pacific and subtropical moisture will be advecting
over the region through Friday, as 12Z model run data indicates
there will remain at least an increase in PWAT values ranging
from 100 to 150 percent above normal.
Will continue with scattered showers and thunderstorms mainly in the
afternoon and early evening across the west and north on Thursday.
Will still expect southern sections of the forecast area to have
critical fire weather conditions by Thursday afternoon, in spite of
the increased low to mid level moisture available. Winds are further
expected to increase across southern Wyoming by Thursday afternoon
with drier conditions expected. We have issued a Fire Weather
Watch for Zones 277, 278 and 279 and 289 due to lower RH values
below 15 percent, increasing winds and max temps expected to range
from 85 to 90 degrees across these fire weather zones.
The slight cold advection in the westerly flow is expected across
the area in the wake of the cold front on Friday. This should result
in slightly cooler temps for Friday afternoon highs across the area.
Will continue to keep in isolated to widely scattered showers/
storms in the forecast during the afternoon and into Friday early
evening across the area. The best chances for this activity will be
east of the Continental Divide and northwest portions. The models
continue to build in drier air into the region in the lower to
mid levels on Saturday, so will keep any precip chances into
mainly the isolated category for Saturday afternoon. Breezy west
winds are also expected to increase across much of the area on
Saturday afternoon. Expect another elevation of fire weather
conditions across southern Wyoming, due to min RH values expected
to be near 15 percent, along with temps ranging from 85 to 90
degrees.
The extended range models continue to indicate a big change taking
place in the mid to upper level flow on Sunday. This will result
in a strong mid to upper level trough digging southeast through
Montana at 12Z Sunday, and into the northern sections of the
forecast area by Sunday afternoon. A strong associated surface
cold front will progressively move southeast through the forecast
area by 00Z Monday. Will continue with rain chances along and
slightly behind the cold front for Sunday and into Sunday evening
across the area. Temperatures by Monday look to be at least 10 to
15 degrees below normal for this time of the year. Much of the
forecast area could see high temps on Monday in the 60s, with
cooler temps in the mountains and northwest Wyoming.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday)
VFR conditions will be predominant through the forecast period. Will
continue with VCSH/TSRA mention in the TAFs for most locations until
the 03Z-04Z time frame. Expect widely scattered/scattered SHRA/TSRA
to form across western Wyoming and move northeast toward KCOD and
into northern Wyoming through about 10Z Wednesday. Have kept in
mention of gusty winds to account for any nearby TSRA to TAFs. There
should still be potential for brief MVFR conditions with any TSRA
that moves within vicinity of TAF sites. Otherwise, generally VFR
conditions are expected through the forecast period.
&&
.FIRE WEATHER...
Most areas will see at least isolated showers and thunderstorms
through this evening, with more widespread coverage across northwest
Wyoming and the Yellowstone and Teton dispatch areas. The primary
hazard will remain gusty outflow wind and there will be a chance of
measurable rain with the stronger showers and storms. While coverage
and intensity will decrease during the evening, another weather
disturbance will swing through the northwest overnight. This will
allow for scattered light showers to persist through sunrise
Wednesday. The forecast for Wednesday is similar with perhaps more
showers and storms in the northwest, while the southwest sees less
coverage. There does appear to be a better chance for showers and
storms to produce measurable rain across the northwest Wednesday
afternoon and evening. A weak cold front will push south through the
Cody and northern Casper dispatch areas for Wednesday. Northerly
surface wind is expected behind this boundary. The High Desert
District will see 10-20 mph west wind, but these speeds will keep
conditions below elevated or critical conditions.
Conditions Thursday will necessitate a Fire Weather Watch across
zones 277, 278, 279, and 289. Minimum relative humidity will
range from 12 to 15 percent and west wind of 15-30 mph will be
common Thursday afternoon. Would not be surprised if the humidity
was a few points lower as dew points should drop a bit more with
the gusty wind across the dry landscape. To the north, a cold
front will push south during the late morning and afternoon.
Cooler temperatures and higher humidity will follow. Showers and
thunderstorms will be most prevalent across the Yellowstone and
northern Cody dispatch areas.
Taking a peek ahead, elevated to critical fire weather conditions
could be possible Saturday and Sunday ahead of a stronger weather
system set to arrive late Sunday and Monday. Temperatures will be
much cooler Monday, perhaps on the order of 10-20 degrees below
seasonal normals.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Thursday afternoon through Thursday
evening for WYZ277>279-289.
&&
SHORT TERM...CNJ
LONG TERM...Troutman
AVIATION...Troutman
FIRE WEATHER...CNJ
Hazardous weather outlook, Aug 25, 1:02 PM MST, 4 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
202 PM MDT Tue Aug 25 2020
WYZ001>020-022>030-261300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
202 PM MDT Tue Aug 25 2020
...Fire Weather Watch in effect Thursday Afternoon and Early
Evening across Much of Southwest Wyoming...
This Hazardous Weather Outlook is for Western and Central
Wyoming.
.DAY ONE...This Afternoon and Tonight
Isolated to scattered afternoon and evening thunderstorms across
much of the area, producing gusty outflow winds. The best chance
for showers and storms will be across northwest and northern
Wyoming and far southwest Wyoming until sunset.
Elevated fire weather conditions will remain in place for portions
of southwest Wyoming.
Near record high temperatures expected.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Wednesday through Friday...Isolated to scattered afternoon and
evening thunderstorms. Temperatures becoming closer to seasonal
normals by Friday.
Thursday...Critical fire weather conditions of warm temperatures,
low humidity, and gusty west wind possible across southwest
Wyoming.
Saturday...Isolated to scattered afternoon and evening
thunderstorms, mainly in the south. Gusty westerly wind with
potentially elevated fire weather conditions over central and
southern areas.
Sunday...An increasing chance of showers and some thunderstorms,
mainly in the north. Gusty west to northwest wind and low humidity
could lead to elevated to critical fire weather conditions, mainly
over the central and south.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report gusty wind of more than
45 mph and any wind damage.
In the hours before
Special weather statement, Aug 25, 2:01 PM MST, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Riverton WY
301 PM MDT Tue Aug 25 2020
WYZ004-008-252130-
North Big Horn Basin-Bighorn Mountains West-
301 PM MDT Tue Aug 25 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BIG HORN COUNTY
UNTIL 330 PM MDT...
At 301 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lovell, moving northeast at 30 mph.
Winds in excess of 30 mph will be possible with this storm.
This storm will remain over mainly rural areas of northwestern Big
Horn County, including the following locations... Bighorn Canyon
National Recreation Area.
LAT...LON 4499 10789 4496 10788 4493 10788 4490 10785
4489 10786 4487 10786 4486 10784 4485 10785
4471 10830 4486 10843 4500 10816 4500 10791
TIME...MOT...LOC 2101Z 239DEG 33KT 4483 10828
TroutmanSpecial weather statement, Aug 25, 4:22 PM MST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Riverton WY
522 PM MDT Tue Aug 25 2020
WYZ019-030-260015-
East Sweetwater County-Green Mountains and Rattlesnake Range-
522 PM MDT Tue Aug 25 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SWEETWATER COUNTY
UNTIL 615 PM MDT...
At 521 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bitter Creek Rest Area, which is 28 miles west of Wamsutter, moving
northeast at 25 mph.
Wind gusts up to 50 mph will be possible with this storm.
This storm will remain over mainly rural areas of northeastern
Sweetwater County, including the following locations... Red Desert,
Bitter Creek and Tipton.
This includes Interstate 80 between mile markers 137 and 198.
LAT...LON 4170 10873 4226 10768 4189 10750 4166 10751
4166 10793 4152 10793 4137 10848
TIME...MOT...LOC 2321Z 242DEG 24KT 4159 10851
StraubSpecial weather statement, Aug 25, 5:06 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Riverton WY
606 PM MDT Tue Aug 25 2020
WYZ012-013-023>026-260100-
Star Valley-Upper Green River Basin-Jackson Hole-Upper Green River
Basin Foothills-Teton and Gros Ventre Mountains-Salt River and
Wyoming Ranges-
606 PM MDT Tue Aug 25 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SUBLETTE...
NORTHWESTERN LINCOLN AND SOUTHWESTERN TETON COUNTIES UNTIL 700 PM
MDT...
At 605 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Roberts to 9 miles southwest of Star
Valley Rest Area. Movement was northeast at 45 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Strong thunderstorms will be near...
Afton around 615 PM MDT.
Thayne, Star Valley Ranch, Grover and Star Valley Rest Area around
620 PM MDT.
Turnerville around 625 PM MDT.
Meadow Creek Guard Station around 635 PM MDT.
Merna around 700 PM MDT.
Other locations impacted by these storms include Teton County
Fairgrounds, Gros Ventre Campground, Etna, Auburn, Kozy Campground,
Alpine Airport, Jackson Hole Airport, Fairview, Afton Municipal
Airport and Lincoln County Fairgrounds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4394 11104 4301 10997 4261 11104
TIME...MOT...LOC 0005Z 247DEG 39KT 4367 11215 4281 11114
Straub
Avalanche, Wind River Mountains East
- When
- August 25, 5:36 PM MST to 6:14 PM MST
- Where
- Wind River Mountains East forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
Thunderstorm winds gusted as high as 75 mph at Red Canyon.
Thunderstorm Wind, Teton
- When
- August 25, 6:18 PM MST
- Where
- Teton County, (Jac)jackson Hole Ar
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 43.600, -110.730
A 61 mph wind gust was reported at the Jackson Hole Airport.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, August 25, 20201 death · 2 injured · 1 event
- Drought in Iowa, August 25 to 31, 2020$3.8 million · 2 events
- Flash Flooding and Hail in West Virginia, August 25, 20201 injured · $142,000 · 1.25 in hail · 36 events
- Hail and Damaging Winds in Pennsylvania, August 25, 2020$246,000 · 1.25 in hail · 21 events
- Drought in South Dakota, August 25 to 31, 2020$600,000 · 1 event
- Damaging Winds in Virginia, August 25, 2020$114,000 · 65 kt wind · 24 events
- Flash Flooding in Mississippi, August 25, 2020$127,000 · 11 events
- Hail and Damaging Winds in West Virginia, August 25, 2020$135,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Ohio, August 25 to 26, 2020$40,000 · 1.25 in hail · 21 events
- Hail and Damaging Winds in Ohio, August 25, 2020$70,000 · 1 in hail · 4 events
- Damaging Winds in Ohio, August 25 to 26, 2020$43,000 · 50 kt wind · 14 events
- Damaging Winds in New Jersey, August 25, 2020$55,000 · 61 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915934, 915933.